Acta Neuropathologica

, Volume 90, Issue 1, pp 1–6 | Cite as

Early features of zidovudine-associated myopathy: histopathological findings and clinical correlations

  • E. J. Cupler
  • C. Jay
  • M. C. Dalakas
  • M. J. Danon
  • M. Ropka
  • K. Hench
Regular Paper

Abstract

Zidovudine-induced myopathy is characterized by reversible muscle weakness, wasting, myalgia, fatigue, and elevated creatine kinase (CK). Some zidovudine-treated patients with normal muscle strength experience excessive fatigue, myalgia, or transient mild CK elevations that improve when zidovudine is stopped. To determine the cause of these symptoms, we studied 13 physically fit, HIV-infected men who developed fatigue, myalgia, and reduced endurance, while taking zidovudine for a mean period of 20 months (2–39 months), with neurological evaluation and muscle biopsy processed for enzyme histochemistry and electron microscopy (EM). All subjects had normal muscle strength. In 6 of the 13 patients, muscle biopsies were normal by enzyme histochemistry. EM, however, demonstrated proliferation of normal or abnormal mitochondria, and increased amounts of lipid, glycogen, and lipofuscin. Electromyographic (EMG) studies (5/5) and serum CK (6/6) were normal. The other 7 individuals had signs of moderate to severe mitochondrial abnormalities shown by both light microscopy and EM, characterized by severe destruction, vacuolization, and rare paracrystalline inclusions. Most had elevated CK (4 out of 7) and normal EMG (5 out of 7). The severity of morphological abnormalities did not correlate with duration of HIV infection, zidovudine therapy, or zidovudine dosage. We conclude that in zidovudine-treated patients, symptoms of fatigue, myalgia, reduced endurance, and exercise intolerance represent early signs of zidovuline-induced mitochondriotoxicity, which causes an energy shortage within the muscle fibers even when muscle strength is still normal. Zidovudine, a DNA chain terminator, results in overt myopathy when a critical threshold of molecular, histological, and biochemical dysfunction of mitochondria is crossed, which seems to vary between individuals.

Key words

Myopathy Zidovudine Human immunodeficiency virus Mitochondria Nucleoside analogue 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnaudo E, Dalakas MC, Shanske S, Moraes C, DiMauro S, Schon E (1991) Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy. Lancet 337: 508–510Google Scholar
  2. 2.
    Attardi G, Schatz G (1988) Biogenesis of mitochondria. Annu Rev Cell Biol 4: 289–333Google Scholar
  3. 3.
    Carpenter S, Karpati G (1984) Pathology of skeletal muscle. Churchill Livingstone, New YorkGoogle Scholar
  4. 4.
    Chariot P, Gherardi R (1991) Partial cytochrome c oxidase deficiency and cytoplasmic bodies in patients with zidovudine myopathy. Neuromuscul Disord 5: 357–363Google Scholar
  5. 5.
    Chariot P, Benbrik E, Schaeffer A, Gherardi R (1993) Tubular aggregates and partial cytochrome c oxidase deficiency in skeletal muscle of patients with AIDS treated with zidovudine. Acta Neuropathol 85: 431–436Google Scholar
  6. 6.
    Chariot P, Monnet I, Gherardi RK (1993) Cytochrome c oxidase reaction improves histopathologic assessment of zidovudine myopathy. Ann Neurol 34: 561–565Google Scholar
  7. 7.
    Chen C, Vazquez-Padua M, Cheng Y (1991) Effect of anti-human immunodeficiency virus nucleoside analogues on mitochondrial DNA and its implication for delayed toxicity. Mol Pharmacol 39: 625–628Google Scholar
  8. 8.
    Dalakas MC (1994) Retroviral myopathies. In: Engel AG, Franzini-Armstrong C (eds) Myology, vol II. McGraw Hill, New York, pp 1413–1437Google Scholar
  9. 9.
    Dalakas MC (1994) HIV or zidovudine myopathy? (letter). Neurology 44: 360–3611Google Scholar
  10. 10.
    Dalakas MC, Illa I, Pezeshkpour G, Laukaitis J, Cohen B, Griffin J (1990) Mitochondrial myopathy caused by long-term zidovudine therapy. N Engl J Med 322: 1098–1105Google Scholar
  11. 11.
    Dalakas MC, Leon-Monzon M, Bernadini I, Gahl WA, Jay CA (1994) The AZT-induced mitochondrial myopathy associated with muscle carnitine deficiency. Ann Neurol 35: 482–487Google Scholar
  12. 12.
    Engel AG (1994) The muscle biopsy. In: Engel AG, Franzini-Armstrong C (eds) Myology, vol I. McGraw-Hill, New York, pp 822–831Google Scholar
  13. 13.
    Gherardi RK (1994) Skeletal muscle involvement in HIV-infected patients. Neuropathol Appl Neurobiol 20: 232–237Google Scholar
  14. 14.
    Gherardi RK, Goebel HH (1993) Involvement of skeletal muscle. In: Gray F (ed) Atlas of the neuropathology of HIV infection. Oxford University Press, Oxford, pp 261–283Google Scholar
  15. 15.
    Grau JM, Masanés F, Pedrol E, et al (1993) Human immunod-eficiency virus type 1 infection and myopathy: clinical relevance of zidovuline therapy. Ann Neurol 34: 206–211Google Scholar
  16. 16.
    Jay C, Ropka M, Hench K, Grady C, Dalakas M (1992) Prospective study of myopathy during prolonged low-dose AZT: clinical correlates of AZT mitochondrial myopathy (AZT-MM) and HIV-associated inflammatory myopathy (HIV-IM). Neurology 42 [Suppl]: 145Google Scholar
  17. 17.
    Lamperth L, Dalakas MC, Dagani F, Anderson J, Ferrari R (1991) Abnormal skeletal and cardiac muscle mitochondria induced by zidovudine (AZT) in human muscle in vitro and in an animal model. Lab Invest 65: 742–751Google Scholar
  18. 18.
    Lewis W, Gonzelez B, Chomyn A, Papoian T (1992) Zidovudine induces molecular, biochemical, and ultrastructural changes in rat skeletal muscle mitochondria. J Clin Invest 89: 1354–1360Google Scholar
  19. 19.
    Mhiri C, Baudrimont M, Bonne G, Geny C, Degoul F, Marsac C, Roullet E, Gherardi R (1991) Zidovudine myopathy: a distinctive disorder associated with mitochondrial dysfunction. Ann Neurol 29: 606–614Google Scholar
  20. 20.
    Modica-Napolitano JS (1993) AZT causes tissue-specific inhibition of mitochondrial bioenergetic function. Biochem Biophys Res Commun 194: 170–177Google Scholar
  21. 21.
    Panegyres P, Papadimitriou J, Hollingsworth P, Armstrong J, Kakulas B (1990) Vesicular changes in the myopathies of AIDS. Ultrastructural observations and their relationship to zidovudine treatment. J Neurol Neurosurg Psychiatry 53: 649–655Google Scholar
  22. 22.
    Peters BS, Winer J, Landon DN, Stoffer A, Pinching AJ (1993) Mitochondrial myopathy associated with chronic zidovudine therapy in AIDS. Q J Med 86: 5–15Google Scholar
  23. 23.
    Pezeshkpour G, Illa I, Dalakas MC (1991) Ultrastructural characteristics and DNA immunocytochemistry in human immunodeficiency virus and zidovudine-associated myopathy. Hum Pathol 22: 1281–1288Google Scholar
  24. 24.
    Schroder JM, Bertram M, Schnabel R, Pfaff U (1992) Nuclear and mitochondrial changes of muscle fibers in AIDS after high doses of zidovudine. Acta Neuropathol 85: 39–47Google Scholar
  25. 25.
    Simpson DM, Citak KA, Godfrey E, Godbold J, Wolfe DE (1993) Myopathies associated with human immunodeficiency virus and zidovudine: can their effects be distinguished? Neurology 43: 971–976Google Scholar
  26. 26.
    Simpson MV, Chin CD, Keilbough SA, Lin T-S, Prusoff WH (1989) Studies on the inhibition of mitochondrial DNA replication of 3′-azido-3′-deoxythymidine and other dideoxynucleoside analogs which inhibit HIV-1 replication. Biochem Pharmacol 38: 1033–1036Google Scholar
  27. 27.
    Soueidan S, Sinnwell T, Jay C, Frank J, McLaughlin A, Dalakas M (1992) Impaired muscle energy metabolism in patients with AZT-myopathy: a blinded comparative study of exercise 31P magnetic resonance spectroscopy (MRS) with muscle biopsy (abstract). Neurology 42 [Suppl 3]: 146Google Scholar
  28. 28.
    Tomelleri G, Tonin P, Spadaro M, et al (1992) AZT-induced mitochondrial myopathy. Ital J Neurol Sci 13: 723–728Google Scholar
  29. 29.
    Weissman JD, Constantinitis I, Hudgins P, Wallace DC (1992) 31P magnetic resonance spectroscopy suggests impaired mitochondrial function in AZT-treated HIV-infected patients. Neurology 42: 619–623Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • E. J. Cupler
    • 1
  • C. Jay
    • 1
  • M. C. Dalakas
    • 1
  • M. J. Danon
    • 2
  • M. Ropka
    • 3
  • K. Hench
    • 3
  1. 1.Neuromuscular Diseases Section, National Institute of Neurological Disorders and StrokeNational Institutes of HealthBethesdaUSA
  2. 2.Department of NeurologyThe New York Medical CollegeValhallaUSA
  3. 3.Clinical Therapeutics Laboratory, National Institute of Nursing ResearchNIHBethesdaUSA

Personalised recommendations